Minnesota, 2020

Hail in Minnesota, August 22, 2020

August 22, 2020 · NWS DLH · 4 events in 1 county or zone

Storms developed along a frontal boundary in the vicinity of the Iron Range during the afternoon of the 22nd. Most of the storms remained sub-severe, but one storms did produce severe hail as it drifted to the south off the Iron Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms developed along a frontal boundary in the vicinity of the Iron Range during the afternoon of the 22nd. Most of the storms remained sub-severe, but one storms did produce severe hail as it drifted to the south off the Iron Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 22, 2:49 PM CST, 46 minutes earlier.

Area forecast discussion, Aug 22, 2:49 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
349 PM CDT Sat Aug 22 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 334 PM CDT Sat Aug 22 2020

This afternoon an exiting MCV can be seen moving through central WI
on both satellite and radar. Trailing behind this feature are a few
showers moving out of northwest WI. Surface convergence brought
about from a passing trough instigated a small line of showers and
storms moving southeast into Douglas and Bayfield counties this
afternoon.

The low stratus that encompassed much of the Northland
through the morning is beginning to clear out west to east with
diurnal cumulus filtering in to replace them. Some rain
showers and a few thunderstorms could form across areas that have
cleared across northeast Minnesota and northwest Wisconsin through
sunset. With the clouds clearing out instability has built up
to 1000-1500 J/Kg of ML CAPE. Some strong storms cannot be ruled
out at this time given effective bulk shear around 30 kts.

Overnight light winds and clearing skies allow for a favorable fog
set up over the region. Fog is expected to first appear over Lake
Superior and then slowly spreading across the region. Model
guidance is suggesting a widespread event, and a Dense Fog Advisory
may be needed overnight which could impact morning commutes.

Sunday's weather is looking quiet with temperatures climbing into
the upper 70s and lower 80s. Diurnal cumulus may percolate across
the region in the afternoon, but rain chances remain negligible at
this time. Rain chances do begin to increase Sunday night over north
central MN as a cold front begins to encroach from the northwest.

.LONG TERM...(Monday through Saturday)
Issued at 334 PM CDT Sat Aug 22 2020

To start the work week a cold front will be sliding down across the
Northland throughout the day. With the combination of daytime
heating and surface convergence brought on by this synoptic feature
we could see some thunderstorms across the region. Out
ahead of the frontal boundary across our southern portions of the
CWA lies some stronger values of instability, with MLCAPEs over 1500
J/kg. Deep layer bulk shear values are forecast to be near 40 kts.
At this time the SPC has the Northland highlighted in a
Marginal risk for severe weather. There are several limiting factors
for this scenario to play out. The primary one is the speed of the
frontal system and where it will be located by the afternoon.
Another factor is just how much moisture will be available
to generate storms. Confidence is not high at the moment with this
next batch of storms due to model run to run inconsistency.

Storms are expected to clear out by Tuesday morning. Aloft, the
Northland will see northwesterly flow with an upper level ridge
slowly migrating west across the Central Plains. Cooler temperatures
filter in after the passage of the aforementioned front with highs
in the mid 70s across the Arrowhead and lower 80s in NW WI.

The low level jet ramps up Tuesday night into Wednesday brining with
it a surge of moisture back into the region. An accompanying warm
front will lift from the south bringing the chance of some more
widespread rainfall across the area. Some thunderstorms will be
possible but overall instability is forecasted to be on the low end
at this time.

Heading into the end of the work week there is currently good
agreement amongst the 12Z global models that an upper level trough
will move through the Northland. This could bring more organized
convection as early as Thursday afternoon. We have increased the
mention of POPs for this time period to account for this synoptic
feature moving through.

Will also have to monitor for smoke from western wildfires which may
advect across the Upper Midwest next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Aug 22 2020

A mixed bag of flight conditions currently inhabit the Northland.
Rain showers with a few embedded thunderstorms are traversing
across NW WI late this morning and are expected to taper off
within the next couple hours. The IFR ceilings that encompassed
the region are slowly improving to MVFR and eventually VFR by the
afternoon. Additionally, this afternoon could see some isolated
thunderstorms develop. Confidence is not high on this scenario,
for now, the terminals with the best chances of seeing storms are
BRD/HYR. In the overnight hours conditions are looking favorable
for dense fog to blanket the Northland with visibilities dropping
to LIFR. Depending on how thick the fog gets the dispersal time
may be slightly delayed in the morning hours.

&&

.MARINE...
Issued at 349 PM CDT Sat Aug 22 2020

Winds throughout the next 48 hrs are expected to remain less than 15
kts. Isolated rain chances will persist through this afternoon and
early evening. At this time no severe weather is anticipated but a
few strong storms cannot be ruled out. Tonight, fog is expected to
once again build in across the Lake, a dense fog advisory may be
needed. An additional chance for showers and thunderstorms exists
along the North Shore Sunday night going into Monday morning. Look
for waves to remain 2 ft or less through the forecasted period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  60  76  61  80 /  30  10  20  30
INL  60  81  59  80 /  30  10  30  20
BRD  62  83  64  84 /  20   0  20  20
HYR  61  82  61  84 /  20  10  10  20
ASX  61  79  60  84 /  20  10  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Britt/PA
LONG TERM...Britt/PA
AVIATION...Britt/PA
MARINE...Britt/PA
Hazardous weather outlook, Aug 22, 2:39 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 PM CDT Sat Aug 22 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
339 PM CDT Sat Aug 22 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms will continue this afternoon and evening.
A few storms may be strong with small hail, wind gusts to 40 mph,
and dangerous lightning.

Dense fog may develop across much of the area tonight into Sunday
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periodic chances of thunderstorms Monday through
Friday. A few storms may be strong to severe Monday. Widespread
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-232045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
339 PM CDT Sat Aug 22 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms will continue this afternoon and evening.
A few storms may be strong with small hail, wind gusts to near 30
kts, and dangerous lightning.

Dense fog may develop across much of western Lake Superior
tonight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periodic chances of thunderstorms Monday through
Friday. A few storms may be strong to severe Monday. Widespread
severe weather is not anticipated.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 22, 12:31 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
131 PM CDT Sat Aug 22 2020

MNZ020-037-WIZ001-221845-
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
131 PM CDT Sat Aug 22 2020

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...SOUTHWESTERN LAKE AND NORTHWESTERN DOUGLAS COUNTIES...

At 130 PM CDT,  thunderstorms were along a line extending from 8
miles northwest of Larsmont, to Duluth and Oliver, and moving
southeast at 15 mph.

Wind gusts up to 25 mph, brief downpours, and occasional cloud to
ground lightning are expected with these storms.

These storms will be near...
  Larsmont, Knife River and Wisconsin Point around 145 PM CDT.

Other locations impacted by these storms include Cody, Park Point,
Billings Park, Gary New Duluth, Morgan Park, Palmers, Congdon Park,
Lakeside-Lester Park, Spirit Valley and Fond Du Lac.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4665 9234 4701 9202 4700 9199 4713 9182
      4707 9159 4694 9171 4687 9187 4678 9203
      4673 9198 4672 9191 4655 9206
TIME...MOT...LOC 1830Z 294DEG 10KT 4707 9188 4669 9221

PA
Local storm report, Aug 22, 1:31 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
231 PM CDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HEAVY RAIN       LAKE NEBAGAMON          46.51N 91.69W
08/22/2020  M2.00 INCH       DOUGLAS            WI   PUBLIC

            FELL IN ONE HOUR. NO WIND OR HAIL.

&&
Special weather statement, Aug 22, 2:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
349 PM CDT Sat Aug 22 2020

MNZ034-222115-
Crow Wing-
349 PM CDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CROW WING COUNTY...

At 349 PM CDT, a strong thunderstorm was over Breezy Point, or 16
miles north of Brainerd, moving southeast at 10 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Nisswa around 405 PM CDT.
  Merrifield around 415 PM CDT.

Other locations impacted by this storm include Edward Lake, North
Long Lake, Upper Mission Lake, Lower Mission Lake, Lake Hubert,
Trommald and Jenkins.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4663 9433 4669 9419 4652 9399 4643 9426
TIME...MOT...LOC 2049Z 332DEG 8KT 4660 9424

PA

The radar

The Duluth radar (KDLH), 90 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, St. Louis

When
August 22, 3:35 PM CST to 3:37 PM CST
Where
St. Louis County, 0.47 mi E of Chisholm
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.500, -92.890

Hail, St. Louis

When
August 22, 3:36 PM CST to 3:45 PM CST
Where
St. Louis County, North Mitchell
Measured
1.5 in hail
Reported by
Public
Coordinates
47.450, -92.900

Hail, St. Louis

When
August 22, 3:40 PM CST to 3:42 PM CST
Where
St. Louis County, 0.83 mi NW of Fraser
Measured
1.5 in hail
Reported by
Public
Coordinates
47.490, -92.880

Hail, St. Louis

When
August 22, 3:49 PM CST to 3:51 PM CST
Where
St. Louis County, 2.72 mi WNW of (Hib)hibbing Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.400, -92.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916998, 917000, 916999, 917001.